Back to Ask the Diabetes Team Ask the Diabetes Team

From United Kingdom:

I came across your site when trying to identify whether my type 1 diabetes was causing strange structural changes to my injection sites. My local diabetes service docent seem to be particularly knowledgeable. After two and a half years of being diabetic, hard fatty lumps started to appear in my primary injection site areas which I understand from this photo is known as lipohypertrophy. The sites caused issues with insulin absorption to the extent I was having to inject four or five times more insulin for it to be effective. I started using my thighs as new injection sites to solve the problem. The fatty areas in my stomach didn't get any worse and very slowly started to recede. Fatty areas did start appearing in my legs after about a year, but I didn't suffer from the same issues as before. Over the last few months, the fatty lumps have suddenly disappeared and I now have deep crater-like pits. The pits appear both on my stomach (which I now use again) and my thigh injection sites and look very similar to the lipoatrophy dents in the previously mentioned photo. I am thin and the dents are becoming more pronounced. Other potential injection sites are possible, however, there is not really enough space to go around. I am 21 and inject fast acting NovaRapid and slower acting Levemir. I understand that it's not a particularly common problem but is there anything that can be done to prevent the body shape warping?


I empathize with you. This is a difficult problem. I agree with you that the original areas sounded like lipohypertrophy. We generally think of these occurring in areas that are repeatedly used for insulin injections. Those areas are exposed to very high insulin concentrations that then cause marked fat growth in a limited areas. They also make it difficult to use insulin because absorption through those areas are notoriously irregular. Legs are not the best second choice, as this area has probably the least amount of surface area for injections. The concern is that you would develop lipohypertrophy sooner in this area, compared to other areas.

Lipoatrophy has become more rare over time. It was originally seen with more impure forms of insulin. Now that we use recombinant genetic methods, the preparations are highly pure so we don't see that much lipoatrophy any more. You might want to have your physician contact the company representative for you to look at the insulin prep you use. In addition, you may want to see a dermatologist to see if there is any ongoing inflammation in those areas that might benefit from medication to prevent further atrophy. Finally, you may want to use different insulin preparations to see if changing prevents this from happening.


Original posting 3 Apr 2012
Posted to Other and Insulin Analogs


  Home Return to Top

Last Updated: Tuesday April 03, 2012 16:52:28
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.